MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 06/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Pma/510k # k124030.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported during a flexible ureterorenoscopy, a stone in the kidney was fragmented with the laser.During the lasering process the tip of the cook single-use holmium laser fiber broke.A small piece of about 5 mm was left in the kidney.The missing piece will be removed in a second session.No additional patient consequences were reported.Request was made for additional information regarding; description of procedure in detail, other devices and/or medications utilized during the procedure, when was broken piece retrieved, how was it retrieved, what was patient outcome post retrieval of device, did the patient's health status/anatomy contribute to the malfunction of the device, however the customer has not provided any further information.
 
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
Additional information was received on 13july2018.A second procedure was performed one week after the incident.The fiber piece couldn¿t be retrieved.The fiber piece was ingrown in the kidney¿s tissue.Additional follow up has been performed to obtain patient outcome post retrieval attempt.
 
Additional Manufacturer Narrative
Additional information received 13aug2018.Investigation ¿ evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed.This included a review of complaint history, the device history record, instructions for use, manufacturing instructions, quality control data, and trends.One hlf-s365-hsma laser fiber was received; the device was returned without the package, label lot, protective coil, and packaging tray.The fiber was returned in one segment measuring 299.6cm in length.Visual examination of the device showed 1mm of fiber quartz protruding from the distal end of the blue cladding.Under magnification the distal end of quartz suggests the fiber has been broken.The edge of the cladding displays a melted distorted appearance.A clear lining, likely from the inside of the cladding was exposed beyond the cladding on one side of the fiber.No other visual damage was observed.The device history lot record for lot number 8284004 was reviewed and noted there were no non-conformances related to the reported failure.A search of complaint records this complaint to be the only reported complaint associated with complaint lot number 8284004.The instructions for use (ifu) advises that a number of different factors affect the life of any particular fiber, including: extended lasing power.Continuous lasing with fiber tip in contact with tissue.Lasing with a contaminated or damaged proximal end.Improper handling.Poor laser beam alignment or focus.Never subject fiber optics to sharp bends in handling, use or storage.Always keep connector end dry and free from contaminates.Discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.Do not exceed power limits.This device is inspected visually and functionally for cracks and fractures by manufacturing and quality control.No notable gaps in production or processing controls were noted.The laser fiber was returned, and the broken tip of the fiber was confirmed.The returned fiber had a melted and distorted appearance.The cause is likely traced to the user of device and failure to follow instructions.However, the exact cause of the break could not be determined.Measures have been initiated to address this failure mode.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.
 
Event or Problem Description
During the second procedure (one week after incident) the patient was treated with a second laser fiber.The stone was removed.The patient is doing well.The procedure did not harm the patient.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7625861
Report Number1820334-2018-01832
Device Sequence Number1590466
Product Code GEX
UDI-Device Identifier00827002252950
UDI-Public(01)00827002252950(17)201011(10)8284004
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/11/2020
Device Model NumberN/A
Device Catalogue NumberHLF-S365-HSMA
Device Lot Number8284004
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/10/2018
Initial Date Received by Manufacturer 06/07/2018
Supplement Date Received by Manufacturer07/13/2018
09/12/2018
Initial Report FDA Received Date06/21/2018
Supplement Report FDA Received Date08/10/2018
09/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;